EconPapers    
Economics at your fingertips  
 

Control variates for variance reduction in indirect inference: Interest rate models in continuous time

Giorgio Calzolari, Francesca Di Iorio and Gabriele Fiorentini

Econometrics Journal, 1998, vol. 1, issue ConferenceIssue, C100-C112

Abstract: Simulation estimators, such as indirect inference or simulated maximum likelihood, are successfully employed for estimating stochastic differential equations. They adjust for the bias (inconsistency) caused by discretization of the underlying stochastic process, which is in continuous time. The price to be paid is an increased variance of the estimated parameters. The variance suffers from an additional component, which depends on the stochastic simulation involved in the estimation procedure. To reduce this undesirable effect, one could increase the number of simulations (or the length of each simulation) and thus the computational cost. Alternatively, this paper shows how variance reduction can be achieved, at virtually no additional computational cost, by use of control variates. The Ornstein-Uhlenbeck process, used by Vasicek to model the short-term interest rate in continuous time, and the square-root process, used by Cox, Ingersoll and Ross, are explicitly considered and experimented with. Monte Carlo experiments show a global efficiency gain of almost 50% over the simple indirect estimator.

Keywords: Efficient Monte Carlo; Variance reduction techniques; Control variates; Indirect inference; Euler discretization; Short-term interest rate; Stochastic differential equation. (search for similar items in EconPapers)
Date: 1998
References: Add references at CitEc
Citations: View citations in EconPapers (11)

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Working Paper: - CONTROL VARIATES FOR VARIANCE REDUCTION IN INDIRECT INFERENCE: INTEREST RATE MODELS IN CONTINUOUS TIME (1998) Downloads
Working Paper: Control variates for variance reduction in indirect inference: interest rate models in continuous time (1996) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ect:emjrnl:v:1:y:1998:i:conferenceissue:p:c100-c112

Ordering information: This journal article can be ordered from
http://www.ectj.org

Access Statistics for this article

Econometrics Journal is currently edited by Richard J. Smith, Oliver Linton, Pierre Perron, Jaap Abbring and Marius Ooms

More articles in Econometrics Journal from Royal Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

 
Page updated 2025-03-22
Handle: RePEc:ect:emjrnl:v:1:y:1998:i:conferenceissue:p:c100-c112